Minnesota, 2023

Hail and Damaging Winds in Minnesota, July 24, 2023

July 24, 2023 · NWS MPX · 13 events in 6 counties and zones

Scattered thunderstorms developed in the afternoon of July 24, 2023 and produced isolated large hail and localized downburst winds across central and eastern Minnesota. The largest hail occurred in Dakota County, where golf ball size hail was observed near Hampton, along with wind damage near Rosemount.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Scattered thunderstorms developed in the afternoon of July 24, 2023 and produced isolated large hail and localized downburst winds across central and eastern Minnesota. The largest hail occurred in Dakota County, where golf ball size hail was observed near Hampton, along with wind damage near Rosemount.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 24, 12:10 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 24, 12:10 PM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
110 PM CDT Mon Jul 24 2023

.DISCUSSION...(Today through Sunday)
Issued at 317 AM CDT Mon Jul 24 2023

KEY MESSAGES:

- Small chance for afternoon/evening storms near I-94 corridor, and
a few could produce gusty winds and hail.

- Dangerously hot conditions build midweek with heat indices of 100
to 105 Wednesday and Thursday.

Today through Sunday...Hot weather will be the main story this
coming week, and afternoon highs will be in the mid 90s Tuesday, and
upper 90s Wednesday and Thursday with a few locations making a run
at the century mark. There will also be small chances for
thunderstorms, although the forcing will be weak so widespread
rainfall is not expected. The one exception is Wednesday night into
Thursday when a complex of thunderstorms is expected to form across
the eastern Dakotas, and could sag southeast into Minnesota and
Wisconsin.

For today, expect filtered sunshine with some haze/smoke lingering
across the region. There is a small chance for an afternoon shower
or thunderstorm. The synoptic forcing doesn't really support it, but
the HiRes models are in pretty good agreement with developing
scattered convection later today, mainly along the I-94 corridor.
There is a marginal risk for severe weather, but this a lower-end
risk with mainly gusty winds or hail possible with a few stronger
storms.

Otherwise, heat will build across the region. Winds will remain
light, which means that we'll need full sunshine to realize the high
temperatures. This could be offset by any convective debris, so
continued with the blended guidance for temperatures. One time frame
to watch is Wednesday night into Tuesday, when a subtle shortwave
trough is forecast to move across the region. The airmass below will
be conditionally unstable, meaning that convection could develop if
the forcing is strong enough to break the cap. For now it's more of
a wait-and-see.

Looking ahead, temperatures do cool off a bit toward the end of the
week, but still remain above normal with highs in the 80s and lows
in the 60s. There are also small chances for thunderstorms, but this
will depend on how the storms earlier in the week pan out.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1247 PM CDT Mon Jul 24 2023

We've had an attempt at convective initiation between STC and MSP
that looks to have developed along the smoke gradient when looking at
satellite. However, this activity has since fizzled out and current
thinking is that we will eventually see some isolated activity this
afternoon, likely near and west of the smoke boundary, but not enough
to warrant putting a precip mention in any of the TAFs. Tonight,
without fresh rain, the fog potential looks much lower than what we
saw last night. Winds much of today/tonight will be light and
variable, with wind directions bouncing between southeast and
northwest, but enough of a gradient arrives on Tuesday to give us a
more consistent south wind direction.

KMSP...VAD wind profile and RAP soundings for our winds trending more
toward WSW direction this afternoon, though we'll likely see
directions bouncing between the south and north of the 210 wind
threshold for the 30s/12s. Isolated activity can't be ruled out
today, but given the fact that stuff that developed to the northwest
around 17z has already fallen apart, that shower threat looks too
low to bring in any sort of precip mention into the TAF.

/OUTLOOK FOR KMSP/
WED...VFR. Chc -SHRA/TS in mrng. Wind SE 5 kts.
THU...VFR. Chc evening TSRA. Wind SE 5-10 kts.
Fri...VFR. Chc TSRA. Wind NE 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...JRB
AVIATION...MPG
Hazardous weather outlook, Jul 24, 2:22 AM CST, 10 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
322 AM CDT Mon Jul 24 2023

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
250830-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
322 AM CDT Mon Jul 24 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

A few thunderstorms are possible this afternoon and evening,
especially across east central Minnesota and west central
Wisconsin. Large hail and gusty winds may accompany the strongest
storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hot and humid conditions are expected throughout this week with
the warmest days coming Wednesday and Thursday. Excessive heat is
likely with temperatures in the upper 90s and maximum heat
indices in the low to mid 100s. Little relief is expected at
night with lows near 70 midweek.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation is unlikely, but may be needed this
afternoon and evening.

jrb

In the hours before

Special weather statement, Jul 24, 1:06 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
206 PM CDT Mon Jul 24 2023

MNZ062-063-WIZ023-241930-
Washington MN-Ramsey MN-St. Croix WI-
206 PM CDT Mon Jul 24 2023

...A strong thunderstorm will impact portions of central Washington,
eastern Ramsey and west central St. Croix Counties through 230 PM
CDT...

At 206 PM CDT, Doppler radar was tracking a strong thunderstorm over
Vadnais Heights, or 8 miles north of St. Paul, moving southeast at 30
mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Maplewood around 210 PM CDT.
  Oakdale and Mahtomedi around 215 PM CDT.
  Lake Elmo around 225 PM CDT.

Other locations in the path of this storm include Woodbury,
Stillwater, Hudson, North Hudson and Bayport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4507 9267 4484 9287 4497 9312 4506 9316
      4513 9310 4513 9308
TIME...MOT...LOC 1906Z 299DEG 25KT 4507 9305

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

TDH

The radar

The Minneapolis radar (KMPX), 49 km away, was scanning. The volume nearest the first event began at 19:15 UTC.

Open the radar archive at this moment

Event by event

8 hail, 5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ramsey

When
July 24, 1:15 PM CST to 1:20 PM CST
Where
Ramsey County, 0.69 mi S of White Bear Lake
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
45.070, -93.020

Multiple trees and branches down on the southern side of White Bear Lake. Time estimated from radar.

Thunderstorm Wind, Dakota

When
July 24, 1:55 PM CST to 2:00 PM CST
Where
Dakota County, 0.69 mi N of Rosemount
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.740, -93.130

Multiple trees down on powerlines in Rosemont. A construction trailer occupied by one person flipped over onto a vehicle off County Road 42, and the person was uninjured.

Hail, Dakota

When
July 24, 2:00 PM CST to 2:05 PM CST
Where
Dakota County, 2.85 mi NE of Rosemount
Measured
1 in hail
Reported by
Public
Coordinates
44.760, -93.090

Photo relayed through social media.

Hail, Dakota

When
July 24, 2:00 PM CST to 2:05 PM CST
Where
Dakota County, 0.85 mi SE of Rosemount
Measured
1.25 in hail
Reported by
Public
Coordinates
44.720, -93.120

Photo relayed through social media.

Thunderstorm Wind, Dakota

When
July 24, 2:00 PM CST to 2:05 PM CST
Where
Dakota County, 0.85 mi NW of Rosemount
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
44.740, -93.140

Pictures received of metal signs blown over. Time estimated from radar.

Hail, Dakota

When
July 24, 2:02 PM CST to 2:07 PM CST
Where
Dakota County, 2.08 mi ENE of Rosemount
Measured
1.5 in hail
Reported by
Public
Coordinates
44.740, -93.090

Photo relayed through social media.

Thunderstorm Wind, Dakota

When
July 24, 2:03 PM CST to 2:08 PM CST
Where
Dakota County, 1.47 mi NNE of Farmington
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.650, -93.140

Multiple trees down on powerlines in Farmington.

Hail, Dakota

When
July 24, 2:11 PM CST to 2:16 PM CST
Where
Dakota County, 0.69 mi S of Hampton
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
44.610, -93.000

Deputy reported golf ball size hail near Hampton. Time estimated by radar.

Thunderstorm Wind, Stearns

When
July 24, 2:31 PM CST to 2:36 PM CST
Where
Stearns County, 0.84 mi NW of Albany
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.640, -94.580

Twelve to eighteen inch trees blown down. Shingles blown off several rooftops. Time estimated by radar.

Hail, Dakota

When
July 24, 2:34 PM CST to 2:39 PM CST
Where
Dakota County, Randolph
Measured
1 in hail
Reported by
Public
Coordinates
44.530, -93.020

Video relayed through social media.

Hail, Wright

When
July 24, 2:45 PM CST to 2:50 PM CST
Where
Wright County, Clearwater
Measured
1 in hail
Reported by
Public
Coordinates
45.420, -94.050

Mostly dime size hail with some quarter size hail mixed in. Photo relayed through social media.

Hail, Goodhue

When
July 24, 2:53 PM CST to 2:58 PM CST
Where
Goodhue County, 1.47 mi SSW of Dennison
Measured
1.25 in hail
Reported by
CoCoRaHS
Coordinates
44.400, -93.040

Hail shredded leaves on trees.

Hail, Anoka

When
July 24, 3:23 PM CST to 3:28 PM CST
Where
Anoka County, 1.47 mi NNW of Blaine
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.200, -93.230

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1228190, 1228191, 1228197, 1228198, 1228201, 1228202, 1228203, 1228204, 1228200, 1228206, 1228207, 1228205, 1228208.